Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

June 21, 2008Henry County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 21, 2008, 3:09 PM EDT for Henry County, Rush County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 3:09 PM EDT (19:09 UTC)
Expired
Jun 21, 2008, 3:45 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Henry County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 11:52 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 211909
SVRIND
INC065-139-212000-
/O.NEW.KIND.SV.W.0131.080621T1909Z-080621T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
309 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSH COUNTY IN CENTRAL INDIANA...
  SOUTHERN HENRY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 400 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN HENRY COUNTY...OR 20 MILES WEST
  OF CAMBRIDGE CITY...AND MOVING EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNREITH BY 320 PM EDT...
  LEWISVILLE BY 335 PM EDT...
  STRAUGHN BY 340 PM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 113 AND 133.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3979 8522 3979 8531 3976 8531 3977 8561
      3979 8561 3979 8560 3987 8560 3988 8559
      3988 8558 3989 8559 3991 8557 3992 8520
TIME...MOT...LOC 1909Z 269DEG 20KT 3981 8553

$$
SALLY
3 follow-up statements
000 
WWUS53 KIND 211924
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT SAT JUN 21 2008

INC065-139-212000-
/O.CON.KIND.SV.W.0131.000000T0000Z-080621T2000Z/
HENRY-RUSH-
324 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN RUSH AND SOUTHERN HENRY COUNTIES...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR DUNREITH...OR 15 MILES WEST OF CAMBRIDGE
CITY...MOVING EAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWISVILLE BY 335 PM EDT...
  STRAUGHN BY 345 PM EDT...

LAT...LON 3987 8521 3984 8521 3979 8522 3979 8531
      3976 8531 3977 8558 3991 8549 3992 8520
TIME...MOT...LOC 1924Z 270DEG 20KT 3981 8542

$$
SALLY
000 
WWUS53 KIND 211935
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT SAT JUN 21 2008

INC065-139-212000-
/O.CON.KIND.SV.W.0131.000000T0000Z-080621T2000Z/
HENRY-RUSH-
336 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN HENRY COUNTIES...

AT 332 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR LEWISVILLE...
OR 9 MILES WEST OF CAMBRIDGE CITY...MOVING EAST AT 29 MPH.

LAT...LON 3987 8521 3983 8521 3982 8522 3979 8522
      3979 8531 3976 8531 3977 8552 3987 8533
      3992 8520
TIME...MOT...LOC 1936Z 273DEG 26KT 3980 8530

$$
SALLY
000 
WWUS53 KIND 211945
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT SAT JUN 21 2008

INC065-139-211955-
/O.CAN.KIND.SV.W.0131.000000T0000Z-080621T2000Z/
HENRY-RUSH-
345 PM EDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...

LAT...LON 3987 8521 3983 8521 3982 8522 3979 8522
      3979 8531 3976 8531 3977 8552 3987 8533
      3992 8520
TIME...MOT...LOC 1945Z 273DEG 26KT 3980 8522

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:50 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 21, 1:50 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 PM EDT SAT JUN 21 2008

.DISCUSSION...A S/W FM ERN WI INTO IL WAS PUSHING ACRS NRN INDIANA
EARLY THIS AFTERNOON. A WARM HUMID AIR MASS WAS IN PLACE ACRS THE
STATE AS DEW POINT TEMPS WERE IN THE UPPER 50S TO MIDDLE 60S. LATEST
OBS SOW SEVERAL BOUNDARIES ACRS INDIANA...WHERE CONVERGENCE IS
TAKING PLACE AND THEY WL BE THE FOCUS FOR AFTERNOON AND EVENING TSRA
DEVELOPMENT.

MAIN CHALLENGE TDY WL BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WL ONCE AGAIN WORK A
BLEND. THE NW FLOW IS EXPECTED TO CONTINUE THROUGH AT LEAST MONDAY
AND THE ONGOING S/W IS THE FIRST OF TWO WAVES THAT WE WILL SEE OVR
THE NEXT 24HRS. GIVEN THE FAVORABLE ENVIRONMENT FOR TSRA
DEVELOPMENT...WL KEEP AT LEAST CHC POPS IN THE FORECAST THROUGH THE
EARLY PART OF THE EVENING...ALTHOUGH BEST DYNAMICS SHOULD BE EAST OF
OUR AREA AT THAT TIME...WE CANNOT RULE OUT A RENEGADE TSRA. FORECAST
SOUNDINGS AT 00Z SHOW CAPE NEAR 1500 J/KG WITH FAVORABLE LIS FOR
DEVELOPMENT...AND LITTLE CAP. COLUMN IS A BIT WARMER ACRS THE SRN
PART OF THE FA...HENCE WL USE A GRADIENT TO LOWER VALUES THERE. WITH
THE LOSS OF HEATING OVERNIGHT AND LITTLE IN THE WAY OF DYNAMICS WL
REMOVE TSRA CHCS OVERNIGHT. AS FOR TEMPS...H8 TEMPS CONTINUE A SLOW
FALL THROUGH THE NIGHT BUT GIVEN OUR CURRENT DEWPOINTS MOS LOOKS A
LITTLE COOL. WL LEAN TO THE WARMER SIDE HERE BY 1-2 DEGREES.

A SECOND SHORT WAVE WL PUSH ACRS INDIANA ON SUNDAY AFTERNOON AND Q
VECTORS SHOW DECENT LOWER LVL CONVERGENCE. GOOD MOISTURE WL REMAIN
IN PLACE AND FORECAST SOUNDINGS ONCE AGAIN SHOW SOME INSTABILITY
AVAILABLE. TIME SECTIONS ALSO SHOW SOME GOOD VV ALONG WITH DECENT
MOISTURE AVAILABLE. HENCE WL CONTINUE THE 50 PERCENT POPS THAT ARE
ONGOING IN THE FORECAST. WITH COOLER H8 TEMPS EXPECTED AS THE UPPER
TROUGH BUILDS ACRS THE AREA ON SUNDAY...THE MOS TEMPS LOOK GOOD AND
WL USE A BLEND.

UPPER TROUGH WL BE OVER THE AREA ON SUNDAY NIGHT AND WL NEED TO KEEP
POPS IN ON SUNDAY NIGHT AS DAYTIME CONVECTION DIMINISHES DURG THE
EVENING HRS. WITH COOLING H8 TEMPS WL LEAN TOWARD THE COOLER METMOS
TEMPS FOR LOWS.

FORECAST SOUNDINGS SHOW MID LEVELS DRYING OUT CONSIDERABLY ON
MONDAY AS WE WILL THEN BE ON THE BACK SIDE OF THE UPPER TROUGH.
THERE IS STILL MINIMAL CAPE AVAILABLE...AND A STRAY SHRA APPEARS
POSSIBLE. WL CARRY A SLIGHT CHC FOR THIS...MAINLY ACRS THE NRN PART
OF THE FA AND DURING PEAK HEATING HRS. WL STICK CLOSE TO MAVMOS FOR
HIGHS.

AS FOR THE EXTENDED...DRY WX IS EXPECTED ON TUESDAY AS HIGH PRES WL
BE IN PLACE ACRS THE AREA. ECMWF AND GFS DISAGREE ABOUT A S/W
PUSHING THROUGH IN THE NW FLOW ON TUESDAY NIGHT INTO WED...FOR NOW
WL CONTINUE WITH THE CONTINUITY OF THE FORECAST AND KEEP SOME CHCS
IN THE FORECAST THIS TIME.

RETURN FLOW AT THE SFC BEGINS ON WED AND WARM AND MORE HUMID AIR IS
EXPECTED TO RETURN TO CENTRAL INDIANA. THIS IN COMBINATION WITH THE
ZONAL TO NW FLOW ALOFT SHUD RESULT IN SOME DAILY CHCS FOR TSRA...ESP
WITH DIURNAL HEATING. ONGOING FORECAST HANDLES THIS PRETTY WELL AND
WL MAKE ONLY MINOR CHANGES.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

VFR CAN BE EXPECTED THROUGH MOST OF THE TAF PD WITH THE EXCEPTION OF
THE 09Z-12Z TIMEFRAME WHEN FOG IS EXPECTED.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND WILL MONITOR
TRENDS FOR INCLUSION IN AFFECTED TERMINALS.  IN THE MEAN TIME WILL
GO WITH CB AND VCTS...IF NECESSARY...UNTIL BETTER TIMING FOR TSRA IS
ATTAINABLE.  WILL WAIT UNTIL THE LAST MINUTE TO INCLUDE TSRA BASED
ON WHATS ON THE RADAR ATTM.

AFTER THUNDERSTORMS END LATER THIS EVENING SKIES WILL REMAIN VFR BUT
MOSTLY FOG WILL DEVELOP AROUND 09Z WITH THE EXCEPTION OF KHUF WHICH
MIGHT GO DOWN TO IFR FOG.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON
BUT THIS IS TOO FAR OUT IN TIME TO PUT IN THE TERMINALS.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SALLY
PUBLIC...PUMA
Hazardous weather outlook, Jun 21, 4:40 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT SAT JUN 21 2008

INZ021-028>031-035>049-051>057-061>065-069>072-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND
EARLY TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO
50 MPH ALONG WITH HAIL AND DEADLY LIGHTNING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER
AGAIN SUNDAY WITH STRONG WINDS AND HAIL BEING THE MAIN WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EARLY THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-067-068-221000-
SULLIVAN-KNOX-DAVIESS-
440 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE AND WABASH
RIVER IN SOUTHWEST INDIANA.

THERE WILL BE SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND
EARLY TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO
50 MPH ALONG WITH HAIL AND DEADLY LIGHTNING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FLOODING WILL GRADUALLY END BY EARLY NEXT WEEK.  BY MONDAY...JUNE 23
THE ONLY REMAINING FLOOD WATERS WILL BE IN THE HAZLETON...MOUNT
CARMEL AND NEW HARMONY AREAS.  FLOODING WILL END IN THESE AREAS BY
WEDNESDAY...JUNE 25.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER
SUNDAY WITH STRONG WINDS AND HAIL BEING THE MAIN WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Local storm report, Jun 21, 2:36 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
236 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             MUNCIE                  40.20N 85.39W
06/21/2008  E0.75 INCH       DELAWARE           IN   LAW ENFORCEMENT

&&

ABROOKS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:20 PM EDTSevere Thunderstorm WarningINDDelaware40 min
Jun 21, 2:41 PM EDTSevere Thunderstorm WarningINDHancock34 min
Jun 21, 3:26 PM EDTSevere Thunderstorm WarningINDRandolph49 min
Jun 21, 3:28 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe, Owen47 min
Jun 21, 3:31 PM EDTSevere Thunderstorm WarningINDClay, Vigo44 min
Jun 21, 3:44 PM EDTSevere Thunderstorm WarningINDRandolph33 min
Jun 21, 4:13 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Martin47 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningINDClay, Vigo37 min
Jun 21, 4:35 PM EDTSevere Thunderstorm WarningINDFountain, Warren28 min
Jun 21, 4:52 PM EDTAreal Flood WarningINDHancock, Shelby3 hr
Jun 21, 4:55 PM EDTSevere Thunderstorm WarningINDShelby50 min
Jun 21, 4:59 PM EDTSevere Thunderstorm WarningINDClay, Putnam, Vigo33 min
Jun 21, 5:10 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke35 min
Jun 21, 5:44 PM EDTAreal Flood WarningINDMontgomery, Parke, Putnam3 hr
Jun 21, 6:06 PM EDTSevere Thunderstorm WarningINDHendricks24 min
Jun 21, 7:59 PM EDTSevere Thunderstorm WarningINDHenry31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.